Is It Safe to Combine Phentermine and Alcohol?
Phentermine is a medication related to amphetamines used to suppress the appetite, helping individuals to lose weight. Generally, it is only taken for short periods of time to minimize its potentially habit-forming properties, and to reduce the risk of certain harmful side effects such as changes in heart rate, blood pressure, and sleep habits. The consensus among most medical professionals is that, due to potential interactions in the brain and body, it is not safe to mix phentermine and alcohol. Unlike certain medications, however, the combination of the two is not likely to prove life-threatening.
One of the main risks of combining phentermine and alcohol is the chance of increasing the side effects of the medication. Some of the side effects of phentermine can include nausea, stomach discomfort, and heartburn. Alcohol can potentially cause these effects as well, because it acts as an irritant to the stomach lining, and triggers the release of acid in the stomach, which can further exacerbate these symptoms. Taken together, these two substances could cause unpleasant sensations even when combined in small amounts.
Phentermine can cause confusion and disorganized thinking, particularly when an individual is first getting used to the medication. Drinking alcohol can also impair judgment, and can often increase the sense of confusion created by other substances. Mixing phentermine with alcohol can therefore cause dangerous mental effects, and can interfere with the ability to make sound decisions. Driving, operating machinery, and other potentially dangerous tasks should never be attempted if these two substances are taken at once.
Manufacturer's warnings provided with this medication also warn that combining phentermine and alcohol may create feelings of dizziness and lightheadedness. This combination is not likely to cause unconsciousness in small doses, but an individual taking both may fear that possibility. In turn, this could trigger feelings of nervousness, which are already possible when taking phentermine alone. Taking both substances may also worsen the insomnia that can result from phentermine usage.
Both phentermine and alcohol have the capacity to be habit-forming. Individuals with a history of alcohol abuse should avoid taking phentermine and alcohol together, as it could increase the risk of misusing the medication. This type of misuse could also lead to impaired judgment and problems with decision making. Like the other adverse effects that can come about as a result of mixing theses substances, this abuse may not be immediately life-threatening. There is the possibility of these effects leading to even more dangerous consequences over time, however, which is why this combination is not considered safe.
I just started taking phentermine 2 days ago and in 2 weeks I am supposed to go have a few drinks with some friends. Do you think I will be OK to do this?
I am on prescribed Phentermine and have not stopped going out two to three times a week and having three to four glasses of wine in an evening. It does not give me a hangover at all other than a slight headache now and then? Still losing weight in my second month and never felt better!
I have taken phentermine 37.5 mg daily on and off for two and a half years. I usually take the phen between 7 and 10 am and on the days I have consumed alcohol, I usually drank between 4 pm and 11 pm. I have never noticed any effects other than I seem to get drunk somewhat quicker. Hangovers are no worse, and I rarely get hangovers since I don't have to drink as much to feel drunk while taking phentermine.
I have swelling in my face. I will have two beers before bed just to bring me down a little, just so I can sleep. When I wake up I look like I drank all night.
@burcinc-- I second what @burcidi said. I'm not on phentermine but my boyfriend is and the one time he drank while on the drug, he was completely crazy. He told me that he was feeling a lot of anxiety and he seemed to have so much energy but he really didn't know what he was doing. It was like he lost control of himself. He also had a bad hangover and stayed in bed the whole next day.
I don't think it makes sense to combine these two anyway. Alcohol has a lot of calories, so it's really not the best thing to drink when you're trying to lose weight and taking medications for it.
@burcinc-- Yea, I had some wine last weekend and I've been on phentermine since last month. It was actually really bad. I have a high tolerance for alcohol but because of the phentermine, the wine hit me badly. I had, literally, the worst hangover of my life.
I had lightheadedness shortly after and a couple of hours after that, I had nausea, migraine and started vomiting. It was such a bad idea to mix those two, I will never do it again.
Just curious, has anyone actually had a drink or two while on phentermine?
Did you get bad side effects like the ones mentioned in the article?
Post your comments